Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 11, 2017Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 11, 2017, 4:08 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2017, 4:08 PM PDT (23:08 UTC)
Expired
Jul 11, 2017, 5:00 PM PDT
In force
52 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
2771 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS55 KVEF 112308
SVRVEF
AZC015-NVC003-120000-
/O.NEW.KVEF.SV.W.0004.170711T2308Z-170712T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
408 PM PDT TUE JUL 11 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Central Mohave County in northwestern Arizona...
  Eastern Clark County in southern Nevada...

* Until 500 PM PDT/500 PM MST/

* At 407 PM PDT/407 PM MST/, a severe thunderstorm was located near
  Meadview, or 39 miles southeast of Overton, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Grand Canyon Skywalk, Grand Canyon Ranch, South Cove, Meadview and
  Lake Mead National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the South Cove area of Lake Mead, get away from the 
water and move indoors or inside a vehicle. Remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3585 11424 3625 11424 3625 11380 3585 11380
TIME...MOT...LOC 2307Z 248DEG 2KT 3606 11404 

HAIL...1.00IN
WIND...60MPH
 
$$

Wolcott
2 follow-up statements
795 
WWUS55 KVEF 112337
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
437 PM PDT TUE JUL 11 2017

AZC015-NVC003-120000-
/O.CON.KVEF.SV.W.0004.000000T0000Z-170712T0000Z/
Mohave AZ-Clark NV-
437 PM PDT TUE JUL 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM
PDT/500 PM MST/ FOR CENTRAL MOHAVE AND EASTERN CLARK COUNTIES...

At 435 PM PDT/435 PM MST/, a severe thunderstorm was located near 
South Cove, or 40 miles southeast of Overton, and is moving 
northeast at 10 MPH.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
South Cove, Pearce Ferry Airport, Pearce Ferry Boat Launch. Grand 
Canyon Skywalk, Grand Canyon Ranch, Meadview and Lake Mead National 
Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near South Cove at Lake Mead National Recreation Area, get 
away from the water and move indoors or inside a vehicle. remember, 
lightning can strike out to 15 miles from the parent thunderstorm. 
If you can hear thunder, you are close enough to be struck by 
lightning. Move to safe shelter now!  Do not be caught on the water 
in a thunderstorm.

&&

LAT...LON 3585 11424 3625 11424 3625 11380 3585 11380
TIME...MOT...LOC 2335Z 248DEG 2KT 3607 11402 

HAIL...<.75IN
WIND...60MPH
 
$$

Wolcott
083 
WWUS55 KVEF 112351
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
451 PM PDT TUE JUL 11 2017

AZC015-NVC003-120000-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-170712T0000Z/
Mohave AZ-Clark NV-
451 PM PDT TUE JUL 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MOHAVE AND EASTERN
CLARK COUNTIES WILL EXPIRE AT 500 PM PDT/500 PM MST/...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with 
this thunderstorm in the eastern portions of the Lake Mead National 
Recreation Area.

LAT...LON 3585 11424 3625 11424 3625 11380 3585 11380
TIME...MOT...LOC 2350Z 248DEG 2KT 3607 11401 

$$

Wolcott

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:40 PM PDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM PDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
240 PM PDT Tue Jul 11 2017

.SYNOPSIS...Monsoonal moisture will slowly decrease through
midweek, with dry southwest flow reducing thunderstorm chances
across the region. A slight warming trend is possible for the end of
the week before another surge of monsoonal moisture pushes back over
the area, bringing with it a slight cool down and an upswing in
thunderstorm chances late in the weekend into next week.
&&

.MESOSCALE SUMMARY...Two main features evident that are aiding in
initiating/maintaining convection in the area. The first is the
remnant MCV in Lincoln County with a deformation zone extended
westward through central Inyo County. The best moisture convergence
is occurring along a line from Death Valley northeastward across
northern Clark County and into central Lincoln County. The best
instability is also associated along the moisture convergence with
500-1000 J/Kg of CAPE and lifted indices around -4. Little to slow
eastward movement is expected with these features through the early
evening hours. The second feature is an upper level area of
potential vorticity near the southern California coast with the
leading edge of PV currently moving up through southern California
and into southern Mohave County. This seems to be somewhat
correlated with the southern extend of convection from near Nipton,
CA through Searchlight and eastward to the Hualapai Mountains. DCAPE
values continue to decrease but are still sufficient to produce some
localized severe winds with a nose of higher values between 1000-
1500 J/Kg up the Colorado River Valley.

The latest CAMs continue to show convection over the eastern Sierra
and White Mountains in Inyo County and slowly moving to the
northwest and into Esmeralda County early this evening before
fading. The convection in the northern half of Mohave County also
fades early this evening prior to sunset. Convection is more
persistent in southern Lincoln County and northeast Clark County
lasting until around midnight.
&&

.SHORT TERM....tonight through Thursday morning.

The circulation over Lincoln county will likely keep at least
isolated showers, if not a few thunderstorms, going through the
early hours Wednesday morning. Elsewhere, a drying trend still
appears on track over the next 36 hours which will lead to less
coverage of showers and thunderstorms Wednesday into Thursday. This
is due to the mid level high becoming centered near Yuma with the
clockwise flow pulling increasingly dry air from the southwest. The
exception will be Lincoln and northern Mohave counties where some
sufficient residual moisture and instability will remain for
isolated storms Wednesday afternoon and early evening. Temperatures
Little change in temperatures can be expected with readings near or
slightly above normal.

.LONG TERM...Thursday through Tuesday.

Slight drying and stabilization of the air mass that commences
during the short term over eastern California and southern Nevada
will carry over into Thursday/Friday. The exception will be
northwest Arizona where models indicate enough moisture and
instability around to support isolated thunderstorms at least over
the eastern half of Mohave County.

Over the weekend, mid level high center which had been suppresses to
our southeast is progged to shift northwest over eastern
Nevada/Utah. Inverted trough clearly seen on water vapor currently
over southern Texas/northeast Mexico progged to slowly drift west
into northwest Mexico providing the dynamics for likely large MCS
development over Sonora. Deeper monsoon moisture is expected by
arrive Sunday but E-W orientation of ridge axis looks to block this
moisture from sweeping that far north into southern Nevada. Its not
until Monday/Tuesday that models shift the 1.5" PW line north into
southern Nevada with H85 dewpoints in excess of 12-18 deg C. Heavy
rain and Flash Flooding threat increases with those type of moisture
profiles.

.AVIATION...For McCarran...Light and variable winds will persist
before a southwest wind pushes in around 21z-22z. Southwest winds
will be around 10-13 kts with gusts up to 20 kts through the
afternoon and early evening. Today's late morning showers and cloud
cover helped to slightly stabilize the valley, however, thunderstorm
activity can not be ruled out through the rest of the afternoon and
evening. With thunderstorm activity expected south and north of
KLAS, there remains slight chances of gusty outflow winds -- causing
sudden wind shifts -- to reach KLAS through the rest of afternoon
and evening. Storms should begin to wane after 00z. Southwest to
west wind around 12-14 kts will stick around through most of the
night before light and variable conditions set up early tomorrow
morning. Typical diurnal east wind expected to begin around 16z-17z
and end around 21z-22z as a southwest winds pushes into the valley.
Thunderstorm activity will be limited to higher terrain Wednesday.
Few to scattered clouds expected through the evening with clearing
conditions expected overnight.

For the rest of southern Nevada, northwest Arizona and southeast
California...South to southwest winds around 10-20 kts are expected
to develop this afternoon and continue into the evening across the
Mojave Desert and southern Great Basin sites. There will be a lull
in the wind overnight before setting up again tomorrow in the late
morning/early afternoon. Although, early afternoon winds tomorrow
will favor more of a southerly wind component. A few areas of
thunderstorms are expected this afternoon and evening, with the main
focus across northern Clark, northern Mohave, Southern Lincoln
Counties, as well as Inyo and Nye Counties. Thunderstorms may
produce strong wind gust and sudden changes in wind direction. Areas
of thunderstorms should begin to see a decrease in activity later
this evening. Skies will be mostly scattered to broken this evening,
however VFR conditions are expected.
&&

.FIRE WEATHER...Monsoonal moisture will slowly decrease through
midweek, with dry southwest flow reducing humidity values and
diminishing thunderstorm chances across the region. Another surge of
monsoonal moisture pushes back over the area brining an upswing in
thunderstorm chances late in the weekend into next week.
&&

.HYDROLOGY....Not at the magnitude of runoff in late June, but
creeks, streams and rivers in northern Inyo County continue to run
higher than normal and fast from snow melt. Some road closures
continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass
continue to be utilized to minimize flows through Bishop and Big
Pine. Over the past week, streamflows on Independence Creek have
stabilized with peak flows comparable to 1969 and 1983. Isolated
thunderstorms over the mountains may aid snowmelt runoff and keep
some drainages elevated over the coming days as well. Remember,
never drive through flooded roadways or around barricades. Also,
pastureland or farmland adjacent to creeks, streams or rivers could
experience areas of standing water.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

MESOSCALE SUMMARY...Czyzyk
SHORT TERM/FIRE WEATHER...Adair
LONG TERM....Pierce
AVIATION...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:24 PM PDTAreal Flood AdvisoryVEFEsmeralda3 hr
Jul 10, 5:44 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 10, 7:57 PM PDTAreal Flood AdvisoryVEFClark3 hr
Jul 11, 4:04 PM PDTAreal Flood AdvisoryVEFNye4 hr
Jul 10, 6:00 PM PDTAreal Flood AdvisoryVEFMohave3 hr
Jul 11, 12:25 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 11, 2:29 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 11, 4:27 PM PDTAreal Flood AdvisoryVEFMohave3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.